Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Goodland, KS

June 21, 2020Gove County, Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 21, 2020, 2:41 PM CDT for Gove County, Sheridan County, Thomas County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 2:41 PM CDT (19:41 UTC)
Expired
Jun 21, 2020, 5:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Gove County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:30 PM CDTFLASH FLOOD1 S Grinnell, KSDISPATCHER SAID ABOUT 10 INCHES OF WATER WAS UNDER THE OVERPASS AT MILE MARKER 86.
Jun 21, 3:30 PM CDTFLASH FLOOD1 S Grinnell, KSEDITS PREVIOUS FLASH FLOOD REPORT FROM 1 S GRINNELL. DISPATCHER SAID ABOUT 10 INCHES OF WATER WAS UNDER THE OVERPASS AT MILE MARKER 86, WITH A VEHICLE STUCK IN THE WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS53 KGLD 211941
FFWGLD
KSC063-179-193-212245-
/O.NEW.KGLD.FF.W.0010.200621T1941Z-200621T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
241 PM CDT Sun Jun 21 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Thomas County in northwestern Kansas...
  Southwestern Sheridan County in northwestern Kansas...
  Northwestern Gove County in west central Kansas...

* Until 545 PM CDT.

* At 240 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Grainfield, Grinnell and Angelus. 

This includes Interstate 70 in Kansas between mile markers 80 and 98.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3924 10040 3898 10040 3898 10076 3924 10075

FLASH FLOOD...RADAR INDICATED

$$

AW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:03 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 21, 2:03 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
103 PM MDT Sun Jun 21 2020

.SHORT TERM...(Through Tonight)
Issued at 1245 AM MDT Sun Jun 21 2020

As of 12:00 pm MDT, updrafts have begun to develop along the
dryline in Wallace/Logan counties. Thus far, updrafts have
remained relatively disorganized, however, as updrafts unzip
further east along the dryline -- in an increasingly unstable
airmass (mlcape 3500-4500 J/kg), damaging winds and large hail
will become increasingly likely. Expect activity to propagate ESE-
SE toward Garden City/Dodge City/Hays by 00Z.

.LONG TERM...(Monday through Sunday)
Issued at 102 PM MDT Sun Jun 21 2020

Daily chances for showers and storms are possible through the
weekend.  An upper trough will be over the High Plains and Central
High Plains Monday morning with northwest flow aloft over the Tri-
State area.  An upper ridge will be situated over the Western CONUS.
Showers and thunderstorms will be possible Monday and Tuesday as
embedded shortwave troughs move through the northwest flow into the
region.  Temperatures will range from the low to mid-80s for highs
both days.  Lows will be primarily in the 50s.

A lee trough is expected to develop on Wednesday with trough axis to
the west of the Kansas-Colorado border.  The ridge will begin to
flatten as it moves to the east, resulting in flow becoming zonal
Thursday night.  Showers and thunderstorms will be possible in the
afternoon and evening hours.  Temperatures will begin a gradual
warming trend Wednesday afternoon, returning to the upper 80s to low
90s.

Another upper trough will move across the Western U.S. Thursday
evening into Friday.  Flow will become southwest aloft over the Tri-
State area.  Showers and thunderstorms will be possible Thursday and
Friday.  The weekend is expected to remain dry for now with highs in
the 90s.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1145 AM MDT Sun Jun 21 2020

VFR conditions are anticipated to prevail through the TAF period.
Although an isolated thunderstorm cannot be ruled out this
afternoon -- activity is anticipated to remain south and east of
the GLD/MCK terminals. NW winds will increase to 15-25 knots late
this afternoon, veering to the N and decreasing to 10-15 knots AOA
sunset this evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Jun 21, 10:02 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
902 AM MDT Sun Jun 21 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
902 AM MDT Sun Jun 21 2020 /1002 AM CDT Sun Jun 21 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms capable of producing golf ball to baseball size
hail and wind gusts up to 75 mph are possible this afternoon, mainly
east of Highway 83 between 1-6 pm MDT. Storms will develop along or
near a line from Tribune-Colby-McCook by 1-2 pm MDT, quickly evolving
into a squall line that progresses east southeast into central
Kansas (east of Highway 283) by 4 to 6 PM MDT.

Additionally, near critical fire weather conditions are anticipated
in Eastern Colorado this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms are expected Monday and Tuesday across the
area. However, the risk for severe storms will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters and storm chasers are encouraged to report severe weather
(hail of any size, wind damage, measured wind gusts above 55 mph,
etc.) to the National Weather Service in Goodland via Twitter and
Facebook @NWSGoodland or via telephone by calling 1-800-272-7811.

Vincent

In the hours before

Special weather statement, Jun 21, 1:22 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
122 PM CDT Sun Jun 21 2020

KSZ028-211900-
Logan KS-
122 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 200 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Russell Springs, or 24 miles northwest of Scott State
Lake, moving southeast at 5 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Russell Springs.

LAT...LON 3890 10141 3904 10126 3891 10082 3870 10082
      3870 10119
TIME...MOT...LOC 1821Z 304DEG 5KT 3893 10125

Vincent
Special weather statement, Jun 21, 1:59 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
159 PM CDT Sun Jun 21 2020

KSZ014-015-029-211945-
Gove KS-Sheridan KS-Thomas KS-
159 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...
SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE COUNTIES UNTIL 245 PM
CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grinnell, moving east at 10 mph.

Penny size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Grainfield, Grinnell, Park and Angelus.

This includes Interstate 70 in Kansas between mile markers 78 and
100.

LAT...LON 3902 10079 3923 10079 3929 10037 3897 10035
TIME...MOT...LOC 1859Z 269DEG 9KT 3912 10066

Vincent
Local storm report, Jun 21, 2:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             12 S OAKLEY             38.95N 100.85W
06/21/2020  E1.50 INCH       LOGAN              KS   STORM CHASER

            CHASER REPORTED PING PONG SIZED HAIL.

&&

KMK
Local storm report, Jun 21, 2:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             GRINNELL                39.12N 100.63W
06/21/2020  E1.00 INCH       GOVE               KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
            FALLING AT CALL TIME.

&&

KMK
Local storm report, Jun 21, 2:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
122 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             10 S OAKLEY             38.98N 100.85W
06/21/2020  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

            LOGAN CO EM REPORTED QUARTER SIZED HAIL
            ONGOING.

&&

KMK
Local storm report, Jun 21, 2:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             4 S GRINNELL            39.07N 100.63W
06/21/2020  E0.88 INCH       GOVE               KS   PUBLIC

            PEA TO NICKEL SIZED HAIL REPORTED VIA SOCIAL
            MEDIA. TIME ESTIMATED WITH RADAR.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:05 PM CDTSevere Thunderstorm WarningGLDNorton55 min
Jun 20, 7:26 PM CDTSpecial Weather StatementGLDGraham19 min
Jun 20, 7:35 PM CDTSevere Thunderstorm WarningGLDGraham11 min
Jun 20, 7:51 PM CDTSevere Thunderstorm WarningGLDNorton24 min
Jun 20, 8:09 PM CDTSevere Thunderstorm WarningGLDNorton66 min
Jun 21, 1:22 PM CDTSpecial Weather StatementGLDLogan38 min
Jun 21, 1:37 PM CDTSevere Thunderstorm WarningGLDGove, Logan68 min
Jun 21, 1:59 PM CDTSpecial Weather StatementGLDGove46 min
Jun 21, 2:03 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan57 min
Jun 21, 2:25 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wichita65 min
Jun 21, 2:51 PM CDTSevere Thunderstorm WarningGLDGove, Logan54 min
Jun 21, 2:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan77 min
Jun 21, 3:33 PM CDTSevere Thunderstorm WarningGLDWichita57 min
Jun 21, 4:03 PM CDTSevere Thunderstorm WarningGLDNorton47 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.